Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 38, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 24, 2005, 10:42 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2005, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 25, 2005, 2:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 250344 FFWICT KSC205-207-250745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1042 PM CDT WED AUG 24 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... WILSON COUNTY IN SOUTHEAST KANSAS. WOODSON COUNTY IN SOUTHEAST KANSAS. * UNTIL 245 AM CDT. * AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAINFALL ACROSS NORTHWEST WILSON COUNTY, NEAR THE WOODSON COUNTY LINE. OBSERVED RAINFALL AT COYVILLE AS OF 10 PM, WAS 2.87 INCHES THIS EVENING. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...YATES CENTER...ALTOONA...BUFFALO...FREDONIA...NEODESHA... NEOSHO FALLS...BATESVILLE...BENEDICT...BUXTON...COYVILLE...NEW ALBANY AND ROSE. THIS IS POTENTIALLY VERY DANGEROUS SITUATION EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. THIS FLASH FLOOD WARNING REPLACES THE FLOOD WARNING THAT WAS PREVIOUSLY IN EFFECT FOR THE WILSON AND WOODSON COUNTIES. LAT...LON 3739 9594 3739 9554 3803 9553 3803 9594 $$ DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:19 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 24, 8:19 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 819 PM CDT WED AUG 24 2005 .DISCUSSION... MESO TRENDS/OVERNIGHT FORECAST... SUDDENLY VERY BUSY THIS EVENING, AS SEVERE CONVECTION DEVELOPED RAPIDLY NORTH FROM OKLAHOMA INTO SOUTH CENTRAL KANSAS. ALTHOUGH PERHAPS INITIALLY TOO FAR NORTH WITH DEVELOPMENT, THE MESOETA MAY HAVE BEST HANDLE ON FURTHER EVOLUTION OF LATE EVENING AND OVERNIGHT CONVECTIVE TRENDS. LATEST SATELLITE AND RADAR SHOWED CONVECTIVE CLUSTERS DEVELOPING ALONG TROPICAL MOISTURE PLUME FROM NORTHWEST OKLAHOMA INTO SOUTHERN KANSAS. THE MESOETA SUGGESTS THIS ACTIVITY WILL CONTINUE TO BLOSSOM THRU THE LATE EVENING, WITH AT LEAST SCATTERED, TO AT TIMES NUMEROUS, STORMS AFFECTING MUCH OF CENTRAL AND SOUTHEAST KANSAS TO THE SOUTH OF HIGHWAY 56. THEREFORE HAVE EXPANDED FLOOD WATCH FOR THIS AREA, LESS A FEW COUNTIES IN THE SOUTHEAST CORNER OF THE FORECAST AREA. UPDATED GRIDS TEXT PRODUCTS COMING OUT TO REFLECT LATEST AND EXPECTED TRENDS... KED && .PREV DISCUSSION... /ISSUED 336 PM CDT WED AUG 24 2005/ DISCUSSION... MAIN FORECAST CHALLENGE WILL BE LOCATION OF HEAVIEST PRECIP FOR TONIGHT THROUGH FRI AS ACTIVE LATE SUMMER PATTERN REMAINS IN PLACE. TONIGHT-THU: WILL GO AHEAD AND CANCEL THE CURRENT FLOOD WATCH FOR CENTRAL AND SOUTH CENTRAL KS AND ISSUE ANOTHER ONE FOR ONLY THREE COUNTIES IN SE KS. WILL GO WITH A WATCH FOR COORDINATION PURPOSES AND ALSO THIS WOULD BE THE MOST LIKELY COUNTIES TO BE AFFECTED. MOST OF CWA WILL BE UNDER THE INFLUENCE OF RIGHT ENTRANCE REGION OF UPPER JET FROM 00-06Z. IT APPEARS AFTER 06Z THE BETTER ISENTROPIC LIFT AND 850MB CONVERGENCE SHIFTS EAST OVER EXTREME EAST KS AND MO. SO FEEL THE BEST SHOT AT SOME FLOODING TONIGHT WOULD BE BETWEEN 00-06Z TONIGHT. THE GFS AND UK KEEP THE HEAVIER PRECIP NORTH AND EAST OF THE AREA WITH ETA A BIT FURTHER SOUTH. WITH THIS DISCREPANCY, WILL ONLY GO WITH THOSE THREE COUNTIES FOR WATCH TONIGHT. HOWEVER, CURRENTLY MONITORING WEST-CENTER OK ALONG WITH WEST KS FOR ADDITIONAL DEVELOPMENT OVER THE NEXT FEW HOURS. IF EITHER OR BOTH OF THESE AREAS CAN ORGANIZE AN MCS, EVENING SHIFT MAY WANT TO EXPAND FLOOD WATCH. THE PRECIP SHOULD CONTINUE SHIFTING EAST THROUGH THE DAY THU WITH MOST OF THE AREA PRECIP FREE BY THU AFTERNOON. FEEL THE MAIN AREAS OF PRECIP THU WILL BE OVER THE HIGH PLAINS AND EAST OF FORECAST AREA. JUST AS THE LAST FEW DAYS MAX TEMPS WILL BE HELD DOWN BY VERY MOIST GROUNDS AND IT SEEMS THE GFS/MAV NUMBERS ARE WAY OVERDONE. THU NIGHT-SAT: STRONG UPPER WAVE WILL DIP SOUTH OVER THE NORTHERN PLAINS ON THU NIGHT. THE RIGHT ENTRANCE REGION OF A CYCLONICLLY CURVED JET WILL BRING WIDESPREAD SHOWERS AND STORMS TO PORTIONS OF EASTERN NE AND SW IOWA. CORFIDI VECTORS WOULD TRACK ANYTHING THAT DEVELOP UP THERE SOUTH AND MAY AFFECT THE NE PERIPHERY OF FORECAST AREA THU NIGHT. WEAK SURFACE BOUNDARY SHOULD SINK SOUTH BEHIND THIS STRONG WAVE THROUGH THE DAY FRI AND SHOULD BE THE FOCUS FOR MORE SHOWERS AND STORMS. THE BEST SHOT FOR PRECIP SAT AND SAT NIGHT LOOKS TO BE OVER THE SOUTHERN PORTION OF FORECAST AREA CLOSER TO WHERE THE FRONT SHOULD BE SITUATED. JUST HAS BEEN THE CASE THE LAST SEVERAL DAYS SHOULD BE PLENTY OF MOISTURE TO WORK WITH THESE DAYS AS FRONT REALLY DOES NOT SLAM THOUGH SIGNIFICANTLY DRIER AIR. WILL WARM MAX TEMPS FOR FRI AND SAT CLOSER TO NORMAL VALUES BUT AM HESITANT TO GO TOO HIGH WITH CONTINUED MOIST GROUNDS. SUN-WED: LEFT SUN THROUGH TUE DRY FOR NOW AS THERE SHOULD BE SOME SUBSIDENCE BETWEEN THE WAVE THAT LIFTS NORTH OVER THE NORTHERN GREAT LAKES AND OUR NEXT STRONG WAVE DIGGING OVER THE PACIFIC NORTHWEST. WILL START TO INTRODUCE SHOWERS AND STORMS AGAIN ON WED AS THIS NEXT POWERFUL UPPER WAVE STARTS TO DIG OVER THE ROCKIES PLACING MOST OF FORECAST AREA IN FAVORABLE DIFFLUENCE SW FLOW ALOFT. AT THIS TIME THE GFS SEEMS TO BE DIGGING THIS SYSTEM DEEPER AND A BIT SLOWER THAN THE ECM WHICH GOES NEGATIVE TILT WITH IT OVER THE NORTHERN PLAINS. NEVERTHELESS THE MIDDLE OF NEXT WEEK SHOULD BE ACTIVE ACROSS THE PLAINS. WARMED MAXS UP FOR MON AND TUE AS WARM 850MB TEMPS START TO SPREAD NORTH AHEAD OF APPROACHING WAVE. HOWEVER, STILL A BIT HESITANT TO GO TOO MUCH ABOVE CLIMO WITH SOME RESIDUAL LOW LEVEL MOISTURE POSSIBLE. PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 92 71 91 / 50 30 20 30 HUTCHINSON 70 92 70 91 / 40 20 20 30 NEWTON 70 91 71 91 / 60 30 20 30 ELDORADO 70 91 72 91 / 60 40 20 30 WINFIELD-KWLD 71 93 73 92 / 50 30 20 30 RUSSELL 68 93 68 89 / 30 10 30 30 GREAT BEND 69 94 69 90 / 30 10 30 30 SALINA 69 93 70 91 / 40 30 40 40 MCPHERSON 69 92 70 91 / 50 30 30 30 COFFEYVILLE 71 90 73 92 / 60 50 20 30 CHANUTE 71 89 72 92 / 60 50 20 40 IOLA 71 89 71 91 / 60 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 10 AM THURSDAY FOR KSZ050-KSZ051-KSZ052-KSZ053- KSZ067-KSZ068-KSZ069-KSZ070-KSZ071-KSZ072-KSZ082-KSZ083-KSZ091- KSZ092-KSZ093-KSZ094-KSZ095-KSZ096-KSZ098. && DARMOFAL/LAWSON
Hazardous weather outlook, Aug 24, 8:33 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 833 PM CDT WED AUG 24 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 833 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS UNTIL MIDNIGHT. DAMAGING WINDS TO 75 MPH WILL BE THE PRIMARY SEVERE RISK ALONG WITH LARGE HAIL. HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS SOUTH CENTRAL KANSAS. LOCALLY HEAVY RAINFALL WILL ALSO BE OF INCREASING CONCERN OVERNIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS, TO TO THE SOUTH OF HIGHWAY 56. THIS MAY RESULT IN RENEWED FLOODING ACROSS THE AREA INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING IN SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH THESE STORMS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME LATE THURSDAY NIGHT THROUGH SATURDAY AS A COLD FRONT PUSHES INTO THE KANSAS REGION. THERE IS A CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY ACCOMPANY THIS FRONT, PARTICULARLY FRIDAY AFTERNOON AND EVENING. JUST AS THE LAST FEW DAYS, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE SOME FLOODING. LATER OUTLOOKS WILL BE ABLE TO DEFINE THE MAIN THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Local storm report, Aug 24, 9:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 2 E ABBYVILLE 37.97N 98.17W
08/24/2005 0.75 INCH RENO KS TRAINED SPOTTER
&&
BRWLocal storm report, Aug 24, 9:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 1 N YATES CENTER 37.88N 95.73W
08/24/2005 60 MPH WOODSON KS TRAINED SPOTTER
&&
BRWLocal storm report, Aug 24, 9:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLOOD 2 N EUREKA 37.85N 96.29W
08/24/2005 GREENWOOD KS LAW ENFORCEMENT
LAKE ROAD NORTH OF THE CITY OF EUREKA HAS BEEN CLOSED DUE
TO WATER OVER THE ROAD.
&&
BRWLocal storm report, Aug 24, 9:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 9 NNE YATES CENTER 38.00N 95.70W
08/24/2005 0.88 INCH WOODSON KS TRAINED SPOTTER
&&
BRWLocal storm report, Aug 24, 10:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG WICHITA 37.69N 97.34W
08/24/2005 SEDGWICK KS NWS EMPLOYEE
8 INCH IN DIAMETER TREE LIMBS DOWN AND FENCE BLOWN OVER.
&&
BRWLocal storm report, Aug 24, 10:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND GST 5 NNW THAYER 37.56N 95.51W
08/24/2005 60 MPH NEOSHO KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 47 min |
| Aug 24, 7:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| Aug 24, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 40 min |
| Aug 24, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 52 min |
| Aug 24, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 50 min |
| Aug 24, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 40 min |
| Aug 24, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 38 min |
| Aug 24, 8:28 PM CDT | Tornado Warning | ICT | Reno | 47 min |
| Aug 24, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 40 min |
| Aug 24, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 47 min |
| Aug 24, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| Aug 24, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 45 min |
| Aug 24, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 55 min |
| Aug 24, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 30 min |
| Aug 24, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 45 min |
| Aug 24, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 47 min |
| Aug 25, 12:04 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 4 hr |
| Aug 25, 12:26 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 4 hr |
| Aug 25, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 33 min |
| Aug 25, 3:46 AM CDT | Flash Flood Warning | ICT | Marion | 8 hr |
| Aug 25, 4:30 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 8 hr |
| Aug 25, 7:34 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 8 hr |
| Aug 25, 7:35 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 8 hr |
| Aug 25, 7:40 AM CDT | Flash Flood Warning | ICT | Chase, Marion | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.